This transcript has been edited for clarity.
Hi. I'm Paul Auwaerter with Medscape Infectious Diseases.
In the news recently, the Paxlovid rebound has gained attention, so I thought it might be worth thinking about this a bit.
This protease inhibitor has been underutilized, mainly because of the complexities of prescribing the drug — being in limited pharmacies, for example, in many states, but also that people may be unfamiliar with its ritonavir-boosting component, which has suicide inhibition of CYP3A4, causing significant drug interactions. People are probably leery of it. On the other hand, the other alternatives, such as 3 days of remdesivir or bebtelovimab, which we have limited clinical experience with, are not always as palatable.
The news reports of Paxlovid rebound, though, have generated much interest. The initial trials using the drug looked highly successful in preventing hospitalization, with 87%-89% avoidance of 28-day hospitalization or death in the clinical trial, using the drug in unimmunized people.
There wasn't any sense that people were having trouble with that, so why are these reports coming out? It is a bit curious. We don't have much scientific understanding, but it might be worth musing a little bit about this 5-day course at this point.
Most of the reports don't suggest there's any subsequent serious illness, but we've had some cases here that I've heard of where patients are using home antigen tests. They test positive, they take Paxlovid, they have the antigen tests around, they test, and they're negative. Then a few days later, they feel like they have some sniffles, they test, and they're again positive.
That might suggest that there is some relative viral rebound. The question is, is that really so strange? I would suggest it probably isn't. It's maybe not an entirely frequent circumstance, but it's not as though this is a novel issue in respiratory viral illness.
First, drugs don't always get into secretions terribly well as opposed to tissues. Second, we know from some experience in influenza, and with the newer anti-influenza drug baloxavir, that some studies have suggested that there's a viral rebound with that drug as well, which is only single-dose but has a long half-life.
There have been findings not so much of clinical worsening, but just some increased viral carriage, or rebound, as that drug diminishes in that case — along with some mutations, interestingly, in this drug, which is more of an end-cap endonuclease inhibitor.
I think when you're using drugs such as Paxlovid for only 5 days with one specific protease inhibitor, the nirmatrelvir component of the drug, it may be that that is not sufficient.
What should you do in these circumstances? I would suggest you could probably undergo some re-treatment. That would be a bit outside of the emergency use authorization (EUA), depending on when those symptoms were occurring, as only a 5-day course is prescribed. I think it is also likely, if someone is not highly immunosuppressed, that their own immune system will pick up and take over sufficiently and that there's probably not great cause for worry.
This will, no doubt, be looked into a bit more. I think it's because we've moved into an era where we have the ability to do diagnostics so readily that we're getting an understanding that's outside of clinical trial protocols and so on.
I think there is much more to be learned, but I still think the drug is probably highly effective. With the EUA, there are still some restrictions, which do place some handcuffs on clinicians to use their best judgment in using drugs that are not yet fully authorized but remain investigational.
We'll see if the drug is fully approved, and we will have a better sense of perhaps unusual situations where we might use the drug for a longer period of time. Thanks so much for listening.
Follow Medscape on Facebook, Twitter, Instagram, and YouTube
Medscape Infectious Diseases © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Paul G. Auwaerter. Paxlovid Rebound: What Is Happening? - Medscape - May 13, 2022.